MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 8.5X55 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 8.5X55 MM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 2911-08555
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Injury (2348)
Date of Event 04/20/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that an everest locking screw inserter jammed and an everest polyaxial screw fractured intra-operatively.When the surgeon attempted to remove the screw, the screw head popped off and was stuck on the instrument.There was no surgical delay, however the procedure was not completed successfully as the rod was not able to be connected at the desired level and the screw shaft remained in the patient.This report represents the screw.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Visual inspection: the returned device was inspected and found to have been a fractured off screw head.The fractured off screw head was confirmed to have been stuck on the distal tip of the instrument.The screw head was firmly stuck to the threads of the inserter and was unable to be removed.It was found that the threads which connect to the screw head were damaged which suggests that sufficient force was applied to cause thread deformation.Thread deformation due to excessive force could have caused the implant and instrument to bind together.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified as all units met stryker specifications.Everest deformity surgical technique was reviewed and the following relevant information was identified: after the pedicle pathway has been prepared and proper screw length and diameter have been determined, the appropriate implant is selected and loaded for screw insertion using the everest deformity screw inserter.The everest deformity screw inserter will work with both polyaxial and uniplanar everest screws.To load the everest deformity screw inserter, grasp the implant by the shaft of the screw and apply a downward force to engage the screw into the hexalobe fitting of the screw inserter shaft.Thread the silver knob in a clockwise direction until the implant is securely attached to the inserter.Pull the silver knob toward the handle to lock the inserter onto the screw.To disengage the screw inserter, pull down on the silver knob, gently turn in a counter-clockwise direction, and remove the inserter from the surgical field.Thread deformation due to excessive force could have caused the two components to bind together.It appears that instrument misuse contributed to the issue as the event was reported to have occurred during screw removal.As a result, it appears that the root cause of the issue was instrument misuse as the locking screw inserter was used to remove a screw.

Brand Name
POLYAXIAL SCREW; SIZE 8.5X55 MM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10075403
Report Number3004774118-2020-00090
Device Sequence Number2783221
Product Code NKB
UDI-Device Identifier10888857043091
UDI-Public10888857043091
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K133944
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number2911-08555
Device Catalogue Number2911-08555
Device Lot NumberGWCK
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/27/2020
Initial Date Received by Manufacturer 04/20/2020
Supplement Date Received by Manufacturer06/30/2020
Initial Report FDA Received Date05/20/2020
Supplement Report FDA Received Date07/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;